Toxic Epidermal Necrolysis in Children
What is toxic epidermal necrolysis?
Toxic epidermal necrolysis is a life-threatening skin disorder. It causes blistering
and peeling of the skin. It can be caused by a medicine reaction. A milder form of
the disorder is known as Stevens-Johnson syndrome.
What causes toxic epidermal necrolysis?
The condition is most commonly triggered in the first 8 weeks of using a new medicine.
It may be caused by medicines for:
- Infections caused by Mycoplasma pneumoniae or cytomegalovirus
In rare cases, the condition may be caused by:
- A vaccine
- Herbal medicine
- Contact with chemicals
Who is at risk for toxic epidermal necrolysis?
A child is at risk if he or she has:
- Weak immune system
- Family history of toxic epidermal necrolysis or Stevens-Johnson syndrome
What are the symptoms of toxic epidermal necrolysis?
Symptoms can occur a bit differently in each child. They can include:
- Skin peeling in sheets with or without blistering, leaving large, raw areas
- A painful, red skin area that spreads quickly
- High fever and flu-like symptoms 1 to 3 days before skin peeling
- Pain with exposure to light (photophobia)
- Fatigue, muscle pain, and joint pain
- Trouble swallowing
The condition may spread to the eyes, mouth or throat. And it may spread to the genitals,
urethra, or anus. The loss of skin allows fluids and salts to ooze from the raw, damaged
areas and can easily become infected.
The symptoms of toxic epidermal necrolysis can be like other health conditions. Make
sure your child sees his or her healthcare provider for a diagnosis.
How is toxic epidermal necrolysis diagnosed?
The healthcare provider will ask about your child’s symptoms and health history. He
or she may also ask what medicines your child has had recently. He or she will give
your child a physical exam. Your child may also have tests, such as:
- Skin biopsy. A tiny sample of skin is taken and checked under a microscope.
- Cultures. These are simple tests to check for infection. Cultures may be done of the blood,
skin, and mucous membranes.
How is toxic epidermal necrolysis treated?
Treatment will depend on your child’s symptoms, age, and general health. It will also
depend on how severe the condition is. If a medicine is causing the skin reaction,
your child will stop taking it right away. The disease progresses fast, usually within
3 days. Your child will need to be treated in the hospital. He or she may be in the
burn unit of the hospital. This is because the treatment is similar to treating a
child with burns. Or your child may be treated in the intensive care unit (ICU). Treatment
- Isolation to prevent infection
- Protective bandages
- IV fluid and electrolytes
- IV immunoglobulin G, to prevent more immune system damage
- IV steroids
- Feeding by nasogastric tube, if needed
- Eye exam by an ophthalmologist and prompt eye care with cleaning of eyelids and daily
What are possible complications of toxic epidermal necrolysis?
Complications can include:
- Skin color changes
- Growth of many moles that don’t look normal (nevi)
- Abnormal growth of finger and toenails
- Loss of hair
- Scarring of the skin, from a moderate to severe infection
- Eye changes
- Oral changes include periodontal disease
- Lung damage
Can toxic epidermal necrolysis be prevented?
There is no known way to prevent the condition. But a child who has had the disease
must avoid all possible triggers. A future episode of the condition may be fatal.
Your child needs to avoid not only the medicine that triggered the disease, but medicines
in the same class. Talk with your child’s healthcare provider about which medicines
your child needs to avoid.
When should I call my child's healthcare provider?
Get medical care right away if your child has any skin problems after taking a new
Key points about toxic epidermal necrolysis
- Toxic epidermal necrolysis is a life-threatening skin disorder that causes blistering
and peeling of the skin.
- It is most often triggered within the first 8 weeks of using a new medicine.
- A high fever and flu-like symptoms usually occur first. Then skin changes occur. These
include painful redness, peeling and raw areas of skin.
- If your child has a fever and skin changes after starting a new medicine, get medical
care right away.
Tips to help you get the most from a visit to your child’s healthcare provider:
- Before your visit, write down questions you want answered.
- At the visit, write down the names of new medicines, treatments, or tests, and any
new instructions your provider gives you for your child.
- If your child has a follow-up appointment, write down the date, time, and purpose
for that visit.
- Know how you can contact your child’s provider after office hours. This is important
if your child becomes ill and you have questions or need advice.